Iowa, 2023

Drought in Iowa, June 27 to 30, 2023

June 27 to 30, 2023 · NWS DMX · 3 events in 3 counties and zones

Severe Drought continued its expansion into portions of southern Iowa by late in June with dry and very warm weather.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Severe Drought continued its expansion into portions of southern Iowa by late in June with dry and very warm weather.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 27, 5:32 AM CST, 1 hour 28 minutes earlier.

Area forecast discussion, Jun 27, 5:32 AM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
632 AM CDT Tue Jun 27 2023

...Updated for the 12z Aviation Discussion...

.DISCUSSION.../Today through Monday/
Issued at 409 AM CDT Tue Jun 27 2023

Key Messages:

- A few severe storms possible tonight with damaging winds.

- Periodic chances for storms Thursday through Saturday with more
  severe storms and locally heavy rain possible.
- Warm and more humid as well through Saturday.

High pressure has moved into western Iowa early this morning with
light northerly wind to the east and light and variable wind under
the system. There has been some light fog under the high as well
this morning. West of the high from central Kansas and into South
Dakota, return flow with theta-e advection and instability has
fueled thunderstorms. The high pressure system will move east today
while a short wave trough moves out of the west and into the Western
Plains today and through Iowa and Minnesota tonight. This will lead
to the western forcing and instability to shift east during this
time.

Today will be warmer as the high pushes across the state and return
flow develops. Likely will be dealing with some blow off cirrus from
the western storms, at least this morning and possibly some filtered
sunshine elsewhere due to the lingering smoke. A few showers and
storms may reach the far west today and cannot totally discount the
elevated activity does not move a bit further east than currently
forecast. Greater chances for thunderstorms arrive later tonight
with storms developing ahead of the short wave over Nebraska and
South Dakota and moving into parts of central Iowa after midnight.
These storms may be maintaining an attendant damaging wind threat as
they arrive. Overall it seems the CAMs and other solutions may be
weakening this convection too soon with descent forcing and
instability over central Iowa tonight. Also not completely sold on
the projected easterly motion as any rooted storms may follow the
Corfidi Vectors and dive southeast along the instability axis which
would also promote maintaining strength.

The elevated mixed layer is expected to move into Iowa behind the
storms on Wednesday and should create a capping inversion across
much of the state. The weakest capping will be over the northeast.
At this time, it appears storms may develop over Minnesota during
the afternoon then may drop southeast and clip into northeast Iowa
as a boundary moves into the state. The cap should remain intact for
much of central Iowa. For the rest of the week, the upper high
pressure center will gravitate south into the lower Mississippi
valley leaving Iowa in the active region with numerous impulses
passing through the region. High temperatures will generally be in
the 80s and 90s Thu and Fri before another boundary passes through
that will result in more storm chances Friday night into Saturday. A
few severe storms will be possible during the period and tis the
season for damaging winds. Locally heavy rainfall may occur as well
with PWATs routinely above 1.50 inches through Saturday. Surface
moisture will be on the increase as well with dew points rising into
the 60s and low 70s leading to more humidity.

&&

.AVIATION.../For the 12Z TAFS through 12Z Wednesday morning/
Issued at 627 AM CDT Tue Jun 27 2023

Low lying fog early in the period should dissipate quickly. Mid-
level cloudiness will be on the increase today and there is a low
chance for a few showers near KFOD today. Thunderstorms are
possible after midnight though overall confidence is low enough to
not mention in this forecast. Light and variable wind early today
will gradually become more east/southeast through the period.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...Donavon
Hazardous weather outlook, Jun 27, 3:17 AM CST, 3 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
417 AM CDT Tue Jun 27 2023

IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-
081>086-092>097-280930-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
417 AM CDT Tue Jun 27 2023

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Thunderstorms are expected overnight tonight. A few strong to
severe storms are possible, with strong winds being the primary
threat and hail being a secondary threat.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Thunderstorms continue through Wednesday morning with additional
storms developing Wednesday night and into Thursday morning. Some
storms in the afternoon and evening may be severe. All severe
hazards are possible, but hail and wind will be the primary
threats.

Intermittent thunderstorm chances continue through the weekend.
Severe potential with late week and weekend storms will be
evaluated in the coming days.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed at times starting late tonight into the
weekend.

Dodson

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 drought. Local standard time, as filed.

Drought, Mahaska

When
June 27, 7:00 AM CST to June 30, 11:59 PM CST
Where
Mahaska forecast zone
Reported by
Drought Monitor
Coordinates
41.335, -92.641 (the zone’s center; the record gives no point)

Severe drought conditions expanded into Mahaska County by the end of June with dry and very warm weather later in June.

Drought, Marion

When
June 27, 7:00 AM CST to June 30, 11:59 PM CST
Where
Marion forecast zone
Reported by
Drought Monitor
Coordinates
41.334, -93.099 (the zone’s center; the record gives no point)

Severe drought conditions expanded into Marion County by the end of June with dry and very warm weather later in June.

Drought, Clarke

When
June 27, 7:00 AM CST to June 30, 11:59 PM CST
Where
Clarke forecast zone
Reported by
Drought Monitor
Coordinates
41.029, -93.785 (the zone’s center; the record gives no point)

Severe drought conditions expanded into Clarke County by the end of June with dry and very warm weather later in June.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2023Every state in 2023This day in weather historyWarnings in Iowa, June 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1108418, 1108419, 1108421.